Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Columbia, SC

May 13, 2005Saluda County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2005, 6:25 PM EDT for Saluda County, South Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2005, 6:25 PM EDT (22:25 UTC)
Expired
May 13, 2005, 7:00 PM EDT
In force
35 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Saluda County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:51 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 13, 2:51 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT FRI MAY 13 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
UPPER LEVEL RIDGE THROUGH SATURDAY ALTHOUGH TEMPERATURES ALOFT
REMAIN COLD. LONGWAVE TROUGH IN NORTHERN PLAINS WILL AMPLIFY AS IT
MOVES EAST ACROSS THE GREAT LAKES/NORTHEAST LATE SUNDAY...SHOULD
HELP DRIVE A COLD FRONT THROUGH SOUTH CAROLINA SUNDAY.

SURFACE STATIONARY FRONT ACROSS MIDLANDS THIS AFTERNOON.
TEMPERATURE AT CAE IN THE LOW 80S WITH MID 60S TO THE NORTH IN
CLT. SURFACE MESO ANALYSIS/LAPS SHOWS MODERATE INSTABILITY ACROSS
THE AREA WITH LI AROUND -5. CAPE AROUND 1600 J/KG. PLENTY OF LOW
LEVEL MOISTURE IN THE AREA...K-INDEX AROUND 30. SO...WEAK LOW
LEVEL CONVERGENCE EXPECTED TO TRIGGER SCATTERED LATE
AFTERNOON/EARLY EVENING THUNDERSTORMS. WILL CONTINUE WITH LOW
CHANCE POPS FOR THIS EVENING...PRIMARILY ACROSS THE CENTRAL
MIDLANDS. MODELS SUGGEST CONSIDERABLE LOW CLOUDINESS DEVELOPING
LATER TONIGHT TOWARD MORNING AS LOW LEVEL FLOW INCREASES OFF THE
ATLANTIC. SURFACE BOUNDARY APPEARS TO BECOME MORE DIFFUSE
SATURDAY...OR MOVE NORTH AS SOUTHWEST LOW LEVEL FLOW DEVELOPS.
MODERATE INSTABILITY SATURDAY AFTERNOON...HOWEVER AIRMASS APPEARS
CAPPED...ALTHOUGH LATEST NAM BUFKIT SOUNDING WEAKER THAN PREVIOUS
RUNS. WITH NO SIGNIFICANT LIFT MECHANISM EXPECTED WILL CONTINUE
SLIGHT CHANCE POPS DURING SATURDAY AFTERNOON...BETTER POTENTIAL
APPEARS TO BE IN THE CAROLINA MOUNTAINS. GFS IS FASTER WITH MOVING
COLD FRONT THROUGH REGION EARLY AFTERNOON SUNDAY...WHILE NAM
CONTINUES TO MOVE FRONT THROUGH SUNDAY EVENING...BOTH MODELS
SUGGEST A SHORT WAVE WILL MOVE ACROSS THE AREA...AND MODERATE
INSTABILITY AHEAD OF FRONT. LOW LEVEL CONVERGENCE LOOKS WEAK.
MOS CHANCE POPS LOOKS REASONABLE. EXPECT ANY CONVECTION TO BE EAST
OF MIDLANDS BY MID TO LATE EVENING. DECREASING CLOUDS AND MUCH
DRIER SUNDAY NIGHT INTO MONDAY. MOS TEMPS LOOK OK MINOR ADJUSTMENTS.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
EXPECT DEW POINTS IN THE 40S MONDAY...LATE IN THE SEASON FOR
THAT...BUT NICE.MAINLY DRY PERIOD. NORTHWEST FLOW ALOFT THROUGH
WEDNESDAY WITH MAIN SHORT WAVES MOVING ACROSS THE NORTHERN STATES.
WEAK LOW PRESSURE SYSTEM MOVING ACROSS MID ATLANTIC LATE WEEK MAY
PROVIDE A SLIGHT CHANCE SHOWERS THURSDAY.

&&

.AVIATION...
WEAK BACK DOOR COLD FRONT BECOMING MORE DIFFUSE BUT IS CURRENTLY
DRAPED ACROSS SOUTHERN SC MIDLANDS AND EXTENDING INTO NE GA. FRONT
SHOULD EVENTUALLY WASH OUT BY SATURDAY BUT IN THE MEANTIME MAY
BECOME THE FOCUS FOR SCATTERED SHOWERS/THUNDERSTORMS LATE THIS
AFTERNOON INTO THIS EVENING. GENERALLY MVFR CONDITIONS LATE TONIGHT.
EXPECT IFR-MVFR CONDITIONS NEAR THE SAVANNAH RIVER 08-13Z SATURDAY
FOR PATCHY DENSE FOG. CHANCE OF THUNDERSTORMS AGAIN ACROSS MUCH OF
THE AREA SATURDAY AFTERNOON AS UPPER RIDGE WEAKENS.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AWP...SHORT/LONG TERM.
BC...AVIATION.
Hazardous weather outlook, May 13, 5:25 AM EDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
525 AM EDT FRI MAY 13 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140925-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
525 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
COLD FRONT TO OUR NORTH WILL TRIGGER SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS TODAY. SOME STORMS COULD BECOME STRONG WITH
WINDS TO 40 MPH. SMALL HAIL IS ALSO POSSIBLE IN SOME OF THESE
STORMS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 13, 4:56 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EDT FRI MAY 13 2005

SCZ027-132200-

LEXINGTON-
456 PM EDT FRI MAY 13 2005

...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 600 PM
EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED IN THE VICINITY OF GILBERT
AND RED BANK...MOVING VERY SLOWLY NORTHWEST. THESE THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND RED BANK...LEXINGTON...LEESVILLE...
AND GILBERT THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:04 PM EDTSevere Thunderstorm WarningCAENewberry32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.